Vitamin D Causes High Calcium

by Diane
(pa)

Since taking Vitamin D for several months at 2000 IU's once a day, my parathyroid hormone level has went up to 85 my doctor wants to increase yet totaling 3000 daily is this safe.



________________________________________

Hi Diane,

You don't say whether you already have high calcium levels or not. Vitamin D can bring down parathyroid hormone levels IF your calcium is not high.

IF your calcium level is high ANY your parathyroid hormone is high, then your doctor needs to refer you to an endocrinologist who specializes in parathyroid hormone disorder as the changes that you have a parathyroid tumor are extremely high.

So, take a look at this page on Parathyroid.com and see if your calcium levels and parathyroid hormone levels are suspicious to be a parathyroid tumor.

If yes, then you need to see an endocrinologist who SPECIALIZES in parathyroid tumors. If you already ARE seeing an endocrinologist, you need to get another one and get a second opinion about your parathyroid disorder.


If you calcium is normal, or normal to low, then your parathyroid hormone is elevated BECAUSE you have Vitamin D Deficiency. If that is the case, then your doctor is treating your vitamin d deficiency completely inappropriately and 3000 IU's is way too small of a dose to be doing anything.

Vitamin D DOES bring down parathyroid hormone levels IF there is no tumor or high calcium levels, but you must actually treat the deficiency. So, read the Treatment of Vitamin D Deficiency to see what dosages he SHOULD be using. It SHOULD be at least double that IF you don't already have high calcium levels related to a parathyroid tumor.

Vitamin D does NOT increase calcium levels in doses that correct vitamin d deficiency. Vitamin d ONLY increases calcium levels when you Overdose on Vitamin D.


So, your doctor is doing one of two things wrong. He is either:

1) Attempting to inappropriately treat your low vitamin d levels and high parathyroid hormone levels with Vitamin D when you have an undiagnosed parathyroid tumor.

OR

2) He is treating your Vitamin D Levels with inappropriately low doses of Vitamin D.


So, take a look at parathyroid.com and see what they have to say about it, and if you have your Vitamin d and calcium levels handy, I can help you to decide what to do next.


Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System

Comments for Vitamin D Causes High Calcium

Click here to add your own comments

Hyperparathyroidism... primary or secondary?
by: Anonymous

So I've hyperparathyroidism. The doctor is convince it's secondary, not primary (with no proof either way, other than the fact that I'm under 30)

My calcium was high the first time they tested it.
My parathyroid hormone was slightly high when they tested it, but my calcium serum was normal at that time. (I know both levels go up and down with hyperparathyroidism, so I don't know how significant it is)
They've given me vitamin D.



Since I started taking the vitamin D, I've gotten a lot worse, not better. My few bone aches have spread to most bones, and are constant instead of intermittent. My knees/shoulders/elbows/etc creak almost everytime I move them (they never did this before). My headache is more or less constant, and I have a very floaty feeling. I also cry a LOT more easily than before (not an emotional person, until recently with this, but it's increased again since taking the vitamin D). I'm taking 2x 20000 units caps of colecalciferol each day. The symptoms increased noticibly shortly after taking the first capsule. By the second day, I've gotten this creaking. My memory and mental abilities are also severely impacted noticibly more since taking the vitamin D.

Is it going to get worse, before it gets better, is this normal, or have they misdiagnosed?

No Way that I can Know
by: Kerri Knox, RN- The Immune Queen!

So, there is no way that I can help you with determining whether your hyperparathyroidism is primary or secondary- only that you have high calcium and that nearly always means that you have a 'broken' calcium mechanism and that is not normally something that happens with secondary hyperparathyroidism.

Please see Parathyroid.com

And the problem is that if you have high calcium, then that is a Vitamin D Contraindication. If your primary doctor is giving you vitamin d with high calcium, then you may want to consider talking to a PARATHYROID SPECIALIST and not just any old doctor who is not well versed in parathyroid problems.


The side effects that you are having are likely at least partially due to a relative magnesium deficiency. See my page on Magnesium and Vitamin D. I NEVER recommend taking vitamin d without magnesium due to that COMMON problem. And the bone pain is actually a quite common problem if your bones have become demineralized due to many years of low vitamin d.

But whether your symptoms ARE due to these things or because you have a parathyroid tumor and you are having a reaction to the vitamin d is anyone's guess and with such a violent reaction to the vitamin d, it would be really a great idea to see a Parathyroid Specialist and not rely on the advice of a primary doctor.



Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

Click here to add your own comments

Return to Calcium Levels.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter